Kansas, 2022Dust Storm and High Wind in Kansas, April 7, 2022
April 7, 2022 · NWS GLD · 18 events in 13 counties and zones
The weather pattern changed little from the previous day of high winds and blowing dust. The upper level disturbance continued to slide northeast over the Upper Midwest.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The weather pattern changed little from the previous day of high winds and blowing dust. The upper level disturbance continued to slide northeast over the Upper Midwest. High winds rounding the backside of the disturbance were able to reach the ground over Northwest Kansas. The peak gust was 70 MPH at the Goodland airport. Dust storms also occurred due to the high winds and dry ground.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 7, 4:49 AM MST, 2 hours 56 minutes earlier.
Area forecast discussion, Apr 7, 4:49 AM MST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
549 AM MDT Thu Apr 7 2022
.SHORT TERM...(Today through Saturday night)
Issued at 537 AM MDT Thu Apr 7 2022
At the start of the short term period, the latest RAP analysis shows
the CWA with a northwesterly flow aloft being underneath the back
part of an upper air trough with a strong upper air low over
northwestern WI. Current satellite imagery and obs shows a mostly
clear sky over the CWA though there are some low clouds moving
south- southeast into the northeastern portion of the CWA soon. By
Thursday night, the upper air low makes it over the south shore
of Lake Michigan and turns the flow aloft northerly as a large
ridge moves over the Rockies. On Friday, the ridge-trough pattern
continues eastward turning the flow over the CWA north-
northwesterly by the evening. On Saturday, model guidance shows
the ridge's axis making it over the CWA by the afternoon hours
with another trough behind the ridge moving into the Pacific
Northwest. By Saturday night, the CWA's upper air flow starts to
turn west-southwesterly as the western trough's base move closer
to the CWA.
At the surface, the strong winds are expected to continue into a
third consecutive day on Thursday and decrease going into the
weekend. Model forecast soundings continue to show a good chance of
50+ kt northwesterly wind gusts during the morning and afternoon
hours pretty much across though entire CWA though the southeastern
portions may stay just below 50 kts. Good confidence to continue
Thursday's High Wind Warning for all counties because of this. A
Blowing Dust Advisory was issued for the NE counties as well as
Decatur, Norton, and Graham counties. Seeing a good few hours of 0.5-
1km winds of 46+ kts as well lapse rates that support blowing
dust in these areas. The rest of the CWA also sees blowing dust
potential during the high winds and would expect for the Advisory
to expand a bit, but not enough confidence at this time. The Red
Flag Warning also continues for the CWA with these strong wind
gusts as well as minimum RH values down to 15 percent being in the
forecast. Dry conditions are expected throughout Thursday though
the eastern portions of the CWA may see some cloud cover during
the day. Winds are expected to lessen overnight, but pick up a
little bit going into Friday. Model forecast soundings support
wind gusts up to 35 mph currently. With these winds, it looks like
near critical to critical fire weather weather conditions can be
expected on Friday with minimum RH values down to 14%. Criteria
meeting wind gusts and minimum RH values only expect to occur
coincidentally for an hour or two, but this may change in future
forecasts as confidence increases. On Saturday, a warm front looks
to move through the CWA bringing in some southerly winds along
with the warmer temperatures. Forecast sounding show possible
winds gusting up to 25 mph, so similar fire weather potential from
Friday is seen on Saturday though a little less even with minimum
RH values at 12%.
Daytime highs on Thursday expect to range between the upper 40s and
middle 50s followed by highs on Friday in the upper 50s. Saturday
sees the the warmest highs being in the middle 70s to lower 80s.
Overnight lows for Thursday and Friday expect to be between the
lower 20s and lower 30s. Saturday night's low temperatures look to
be in the middle 30s to lower 40s range.
.LONG TERM...(Sunday through Thursday)
Issued at 300 AM MDT Thu Apr 7 2022
In the extended forecast period models have a good upper level
ridge on Saturday shifting east of the region on Sunday. Models
place CWa in a more Zonal pattern then develops an upper level low
across eastern CO/parts of western central plains next Wednesday.
Models having some significant differences on location of the
system which would impact the weather across the Tri- State
Region.
By Sunday morning a surface low pressure is projected to be
across western Kansas with a warm front across central/eastern KS
and a cold front across western KS. By Monday the cold front is
across parts of eastern and southern KS and becomes stationary
across parts of CO. By Tuesday a stationary front is across
Central Kansas and continues across KS early on Wednesday.
Due to transition season and model differences did not make too
many changes in the extended at this time. Confidence is lower on
when system will eject out and location. Elected to increase
temperatures slightly on Wednesday as leaning towards the slower
solution with the next system. We will also have to continue to
monitor fire weather potential.
Afternoon high temperatures in the extended are to be cooler on
Sunday then on Saturday. Temperatures rebound on Tuesday and then
decrease by Wednesday into Thursday. High temperatures are
projected to be in the lower 60s to lower 70s by Sunday.
Temperatures are currently expected to be in the upper 50s to
upper 60s on Monday. Temperatures now expected to rebound to upper
60s to lower 80s on Tuesday. Temperatures will decrease to upper
40s to lower 60s by Wednesday and upper 40s to upper 50s by next
Thursday.
Expect overnight low temperatures to be in the upper 20s to middle
30s Sunday Night. Overnight low temperatures are currently
projected to be mainly in the 30s Monday Night. By Tuesday Night
overnight low temperatures will be in the middle 20s to upper 30s.
Overnight lows are expected to be mainly in the 20s by Wednesday
Night.
Main Concern in the extended forecast at this time is fire
potential and the timing of stronger system approaching next week
as models are having differences.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 549 AM MDT Thu Apr 7 2022
KGLD expects to begin the 12Z TAF period with VFR conditions with
northwesterly winds at 28G38 kts with northwesterly LLWS of 55 kts
seen at 2 kft. By 15Z, blowing dust may be seen at the KGLD
terminal when winds increase to 35G50 kts. Temporary MVFR
conditions are expected due to the dust lowering visibilities to
around 3SM. At 00Z, KGLD winds become more north-northwesterly and
slow to 24G38 kts when the blowing dust threat subsides and then
decrease some more to around 12 kts at 03Z. By 05Z, northerly LLWS
of 40 kts starts at KGLD and then ends at 07Z when winds increase
to around 16 kts.
KMCK starts with VFR conditions with northwesterly winds at 25G34
kts before blowing dust begins around 14Z when winds increase to
29G42 kts. MVFR conditions begin at KMCK by 15Z with winds picking
up to 36G51 kts with temporary IFR conditions as the blowing dust
intensity may drop visibility to around 1SM. At 23Z, KMCK winds
expect to become more north-northwesterly at 32G43 kts and then
decrease to around 20 kts by 02Z when the blowing dust expects to
end. At 06Z, KMCK winds look to decrease to around 11 kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blowing Dust Advisory from 10 AM this morning to 8 PM CDT this
evening for KSZ003-004-016.
High Wind Warning from 9 AM MDT /10 AM CDT/ this morning to 7 PM
MDT /8 PM CDT/ this evening for KSZ001>004-013>016-027>029-
041-042.
Red Flag Warning from 9 AM MDT /10 AM CDT/ this morning to 8 PM
MDT /9 PM CDT/ this evening for KSZ001>004-013>016-027>029-
041-042.
CO...High Wind Warning from 9 AM this morning to 7 PM MDT this
evening for COZ090>092.
Red Flag Warning from 9 AM this morning to 8 PM MDT this evening
for COZ252>254.
NE...Blowing Dust Advisory from 9 AM MDT /10 AM CDT/ this morning to
7 PM MDT /8 PM CDT/ this evening for NEZ079>081.
High Wind Warning from 9 AM MDT /10 AM CDT/ this morning to 7 PM
MDT /8 PM CDT/ this evening for NEZ079>081.
Red Flag Warning from 9 AM MDT /10 AM CDT/ this morning to 8 PM
MDT /9 PM CDT/ this evening for NEZ079>081.
&&
SHORT TERM...076
LONG TERM...EH
AVIATION...076Hazardous weather outlook, Apr 7, 3:09 AM MST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
409 AM MDT Thu Apr 7 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
409 AM MDT Thu Apr 7 2022 /509 AM CDT Thu Apr 7 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
The Tri-State area expects a high impact weather day today with
northwesterly winds gusting up to 70 mph. Blowing dust may reduce
visibilities to one mile or less at times. Critical fire weather
conditions are also expected today. All outdoor burning should be
avoided. Road closures will be possible.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
Near critical to critical fire weather conditions are expected
Friday and Saturday across the entire Tri-State area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed. We would appreciate reports of
wind gusts in excess of 58 mph, visibility reductions due to blowing
dust, and any fires that are observed today.
High Wind, Sherman
- When
- April 7, 7:45 AM MST to 4:15 PM MST
- Where
- Sherman forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Wind gusts up to 70 MPH were reported across the county. The highest gust reported was at the Goodland airport.
High Wind, Cheyenne
- When
- April 7, 9:00 AM CST to 5:00 PM CST
- Where
- Cheyenne forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
There were no wind gusts of 58 MPH or greater reported in the county. However surrounding counties did report winds of 58 MPH or greater.
High Wind, Rawlins
- When
- April 7, 9:00 AM CST to 3:00 PM CST
- Where
- Rawlins forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
Wind gusts up to 61 MPH were reported across the county. The highest gust reported was at the Atwood airport.
High Wind, Decatur
- When
- April 7, 9:00 AM CST to 3:00 PM CST
- Where
- Decatur forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
No wind gusts of 58 MPH or greater were reported in the county. However wind gusts of 58 MPH or greater occurred in surrounding counties.
High Wind, Thomas
- When
- April 7, 9:00 AM CST to 3:00 PM CST
- Where
- Thomas forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Wind gusts up to 58 MPH were reported across the county. The highest gust reported was at the Colby airport. A camper was blown over on I-70 three miles east of Brewster, and a semi was blowing over two miles east of Brewster.
High Wind, Wallace
- When
- April 7, 8:00 AM MST to 12:00 PM MST
- Where
- Wallace forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Wind gusts up to 65 MPH were reported across the county. The highest gust reported was near Wallace.
High Wind, Logan
- When
- April 7, 9:00 AM CST to 1:00 PM CST
- Where
- Logan forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Wind gusts up to 65 MPH were reported across the county. The highest gust reported was west-southwest of Winona.
High Wind, Gove
- When
- April 7, 9:00 AM CST to 1:00 PM CST
- Where
- Gove forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
Wind gusts up to 58 MPH were reported across the county. The highest gust reported was at Campus.
High Wind, Greeley
- When
- April 7, 8:00 AM MST to 12:00 PM MST
- Where
- Greeley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
Wind gusts up to 60 MPH were reported across the county. The highest gust reported was south of Tribune.
High Wind, Wichita
- When
- April 7, 9:00 AM CST to 1:00 PM CST
- Where
- Wichita forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
Wind gusts up to 60 MPH were reported across the county. The highest gust reported was in Leoti.
High Wind, Sheridan
- When
- April 7, 9:30 AM CST to 1:00 PM CST
- Where
- Sheridan forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.350, -100.442 (the zone’s center; the record gives no point)
Wind gusts up to 58 MPH were reported across the county. The highest gust reported was south of Selden. In addition, semi trucks were blown over by the winds northeast of Selden.
Dust Storm, Graham
- When
- April 7, 9:40 AM CST
- Where
- Graham County
- Reported by
- Post Office
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
Near zero visibility reported in St. Peter.
Dust Storm, Decatur
- When
- April 7, 9:45 AM CST to 11:00 AM CST
- Where
- Decatur County
- Reported by
- Public
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
Brown out conditions reported outside Clayton, and 4 W of Norcatur at MM 93.
High Wind, Norton
- When
- April 7, 10:00 AM CST to 1:00 PM CST
- Where
- Norton forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.784, -99.903 (the zone’s center; the record gives no point)
No wind gusts of 58 MPH or greater were reported in the county. However wind gusts of 58 MPH or greater occurred in surrounding counties.
High Wind, Graham
- When
- April 7, 10:15 AM CST to 1:00 PM CST
- Where
- Graham forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
Wind gusts up to 63 MPH were reported across the county. The highest gust reported was at the Hill City airport.
Dust Storm, Sherman
- When
- April 7, 10:00 AM MST to 11:00 AM MST
- Where
- Sherman forecast zone
- Reported by
- Public
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Brown out conditions reported on I-70 at MM 23 and MM12. Brown out conditions also reported four miles northeast of Edson.
Dust Storm, Wallace
- When
- April 7, 10:10 AM MST
- Where
- Wallace forecast zone
- Reported by
- Public
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Visibility of 3/8 to 1/4 mile in the blowing dust just outside of Weskan.
Dust Storm, Cheyenne
- When
- April 7, 12:18 PM CST
- Where
- Cheyenne forecast zone
- Reported by
- Social Media
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Brown out conditions reported 8 NNE of St. Francis.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Nebraska, April 7 to 12, 20221 death · 2 injured · 59 kt wind · 26 events
- Flooding and Strong Wind in New York, April 7 to 8, 2022$507,000 · 25 events
- Hail and Damaging Winds in South Carolina, April 7, 2022$220,000 · 1.75 in hail · 8 events
- Hail and Damaging Winds in North Carolina, April 7, 2022$82,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in North Carolina, April 7, 20221 injured · $40,000 · 1.75 in hail · 9 events
- Dust Storm and High Wind in Nebraska, April 7, 2022$17,000 · 62 kt wind · 4 events
- Hail and Damaging Winds in South Carolina, April 7, 20222.75 in hail · 15 events
- Tropical Storm in Guam, April 7 to 10, 20221 injured · 1 event
- High Wind in Colorado, April 7, 202260 kt wind · 7 events
- Flooding in New Jersey, April 7 to 8, 20227 events
- High Wind in Kansas, April 7, 202252 kt wind · 6 events
- Dust Storm and High Wind in Colorado, April 7, 202257 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020426, 1020421, 1020423, 1020424, 1020427, 1020430, 1020432, 1020433, 1020434, 1020435, 1020428, 1020444, 1020443, 1020425, 1020429, 1020438, 1020441, 1020442.